Alabama, 2009

Flash Flood in Alabama, July 16, 2009

July 16, 2009 · NWS HUN · 1 event in 1 county or zone

Scattered thunderstorms continuing to train over ground saturated from overnight rainfall produced flash flooding, primarily in the Florence community.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered thunderstorms continuing to train over ground saturated from overnight rainfall produced flash flooding, primarily in the Florence community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 16, 5:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 16, 5:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 AM CDT THU JUL 16 2009

.UPDATE...FOR 12Z TAFS

&&

.AVIATION...WITH 8H WIND CONVERGENCE/WEAK SFC BOUNDARY OVER SRN MO
AND INTO KY AND NO TELLING HOW MANY OUTFLOW BOUNDARIES...THERE
WILL BE SEVERAL TRIGGERS TO KICK OFF SHRA/TSRA ACROSS THE CWA THIS
MRNG AND INTO THE EVENING. DAMAGING WINDS/HEAVY RAIN WILL BE THE
MAIN SVR WX THREATS. EXPECT A BREAK IN THE PCPN TONIGHT...MAINLY
AFTER 00Z. HOWEVER A STRONG CDFNT WILL APPROACH THE CWA BY FRIDAY
MRNG WITH ANOTHER ROUND OF SHRA/TSRA.

&&

.PREV DISCUSSION... /ISSUED 352 AM CDT THU JUL 16 2009/

DISCUSSION...
MAIN FORECAST CONCERNS FOR THE SHORT TERM CENTER ON THUNDERSTORMS
TODAY THROUGH FRIDAY...AS A SERIES OF SHORTWAVES MOVE NEAR THE AREA
IN A PROGRESSIVELY MORE AMPLIFIED UPPER PATTERN. FOR THE IMMEDIATE
SHORT TERM...THE REMNANTS OF THURSDAY EVENINGS THUNDERSTORM COMPLEX
HAVE MOSTLY CLEARED THE AREA...WITH SOME LIGHT SHRA STILL REGISTERING
ON THE HTX RADAR IN EXTREME NORTHEAST ALABAMA. WHILE THERE ARE A FEW
/ISOLATED/ THUNDERSTORMS DEVELOPING ALONG THE AL/TN LINE...THERE
IS A MORE SIGNIFICANT COMPLEX /AT LEAST AT THIS HOUR/ THAT HAS
DEVELOPED IN FAR WEST TN OVER THE LAST SEVERAL HOURS. THIS
EXTREMELY SLOW MOVING SYSTEM HAS GENERALLY DRIFTED SSE...AND THE
MAIN PUNCH SHOULD NOT DIRECTLY IMPACT THE CWFA. HOWEVER...WHEN YOU
LOOK A LITTLE FURTHER UPSTREAM...FORECAST PROBLEM BECOMES OBVIOUS:
THE SHORTWAVE/MCS TRAIN TRACKS BACK INTO THE CENTRAL PLAINS. SHORT
AND MEDIUM RANGE MODELS ALL SHOW THE SAME GENERAL SOLUTION THROUGH
THE END OF THE WORK WEEK...INCREASINGLY MORE AMPLIFIED NORTHWEST
FLOW ACROSS THE CWFA...WITH SEVERAL SHORTWAVES PUSHING THROUGH THE
AREA. WHAT IS LESS CLEAR IS TIMING FROM THESE IMPULSES...AND THEN
HOW QUICKLY THE CLEARING FRONT WILL MOVE THROUGH FRIDAY
AFTERNOON/EVENING.

TIMING FOR THUNDERSTORMS IS QUESTIONABLE FOR TODAY...SO CANT SAY
WITH MUCH CONFIDENCE WHEN/WHERE STORMS WILL DEVELOP...BUT
CONVECTION SHOULD INCREASE IN COVERAGE BY LATE THIS MORNING AS A
SHORTWAVE DROPS IN FROM THE NORTHWEST. WITH PWATS SOARING ABOVE
2.0 INCHES...HEAVY RAIN AND STRONG/SEVERE WIND GUSTS WILL BE THE
MAIN THREATS TODAY. IF STORMS CONTINUE TO MOVE AS SLOWLY AS THEY
CURRENTLY ARE UPSTREAM...LOCAL FLASH FLOODING MAY BECOME A
CONCERN. EXPECTING A SECOND ROUND OF STORMS LATE THIS AFTERNOON
INTO THE EVENING ALONG A LOW LEVEL CONVERGENCE AXIS AND SHORTWAVE
ALOFT. AGAIN...WITH LITTLE APPRECIABLE CHANGE TO FORECAST
SOUNDINGS...MAIN THREATS WILL AGAIN BE HEAVY RAIN AND STRONG TO
SEVERE WINDS. STORMS THE LAST FEW DAYS HAVE CERTAINLY SHOWN THAT
TREES ARE FALLING WITH SUB-SEVERE WIND GUSTS...AND WITH SOILS
POSSIBLY SATURATING...ADDITIONAL REPORTS OF DOWNED TREES WITH SUB-
SEVERE WIND GUSTS ARE POSSIBLE.

WE MAY SEE A BIT OF A BREAK BETWEEN SYSTEMS LATE TONIGHT...BUT AS A
COLD FRONT APPROACHES ON FRIDAY...ADDITIONAL SHOWERS/THUNDERSTORMS
ARE POSSIBLE. INSTABILITY MAY BE HAMPERED SOMEWHAT BY ADDITIONAL
CLOUD COVER EARLY FRIDAY MORNING...BUT STRONG /POSSIBLY SEVERE/ WIND
GUSTS ARE STILL POSSIBLE...WITH LOCALLY HEAVY RAIN STILL A THREAT AS
PWATS REMAIN ABOVE 2.0 INCHES. THE FRONT SHOULD PUSH THROUGH LATE
FRIDAY AFTERNOON/EARLY EVENING...AND THAT SHOULD SIGNAL THE END OF
THE SEVERE THREAT FOR THE WEEK AS A MUCH COOLER /AND MORE STABLE/
AIRMASS FLOWS INTO THE REGION FOR THE WEEKEND. IN FACT...BY SATURDAY
NIGHT AND SUNDAY NIGHT...FORECAST LOWS ARE 10-12 DEGREES BELOW
NORMAL FOR THIS TIME OF YEAR.

THE COOLER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK. WITH PRETTY GOOD CONTINUITY BETWEEN THE 00Z
ECMWF/GFS/GEFS...WILL CONTINUE A DRY FORECAST THROUGH AT LEAST
WEDNESDAY WITH TEMPERATURES FINALLY WARMING INTO THE LOW 90S
THURSDAY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

007
Hazardous weather outlook, Jul 16, 7:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 AM CDT THU JUL 16 2009

ALZ001>010-016-TNZ076-096-097-161815-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
845 AM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE TODAY AND
WILL CONTINUE THROUGH THE EVENING. SOME THUNDERSTORMS MAY PRODUCE
STRONG OR DAMAGING WIND GUSTS...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. IN ADDITION...SOME THUNDERSTORM ACTIVITY WILL HAVE A
TENDENCY TO REMAIN NEARLY STATIONARY...OR REDEVELOP AND PROPAGATE
OVER THE SAME AREAS. THIS WILL RESULT IN LOCALIZED INSTANCES OF
FLASH FLOODING. THE THUNDERSTORM ACTIVITY SHOULD TAPER OFF LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON
FRIDAY AS A COLD FRONT MOVES ACROSS THE AREA...WITH ANOTHER
CHANCE OF STRONG TO SEVERE THUNDERSTORMS. THE MAIN SEVERE THREATS
WILL BE DAMAGING WINDS AND THE POTENTIAL FOR MORE FLASH FLOODING.
THE COLD FRONT WILL MOVE THROUGH THE AREA BY FRIDAY EVENING...ENDING
THE THREAT OF SEVERE WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED TODAY.

SS/KDW

In the hours before

Special weather statement, Jul 16, 5:42 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
642 AM CDT THU JUL 16 2009

ALZ001-005-161245-
LAUDERDALE-LIMESTONE-
642 AM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE AND LIMESTONE COUNTIES
UNTIL 745 AM CDT...

AT 638 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG THE TENNESSEE/ALABAMA BORDER...MOVING
SOUTHEAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAIN.

HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CENTER STAR.
  KINGTOWN...ELGIN.
  WHITEHEAD.
  ANDERSON...ROGERSVILLE.
  OLIVER.
  GOOD SPRINGS...COXEY.

RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN RUNOFF PROBLEMS AND PONDING OF
WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS
Special weather statement, Jul 16, 8:28 AM CST, 32 minutes before
AIRPORT WEATHER WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
928 AM CDT THU JUL 16 2009

ALZ002-161500-
COLBERT-
928 AM CDT THU JUL 16 2009

...AIRPORT WEATHER WARNING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED AN AIRPORT
WEATHER WARNING FOR...

NORTHWEST ALABAMA REGIONAL AIRPORT (IN MUSCLE SHOALS) /MSL/

* UNTIL 1000 AM CDT

FOR THE FOLLOWING THREATS...

* CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT.

KTW

The radar

The Columbus AFB radar (KGWX), 115 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lauderdale

When
July 16, 9:00 AM CST to 1:00 PM CST
Where
Lauderdale County, 1.73 mi WSW of Florence to 0.31 mi SW of Florence
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.790, -87.698

Several inches of water covered the Coffee Road underpass in Florence. At least one car stalled while trying to drive through the flooded roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187466.